August 28, 2013 | By Márcio Barra
Last Friday, INFARMED, the Portuguese National Competent Authority on Medicines, triggered an inspection in order to identify the causes of the reported difficulties some patients are having in accessing the Parkinson’s disease drug Azilect (Rasagiline).
According to a statement issued by INFARMED, in the course of this operation a total of 133 inspections were conducted – 129 pharmacies and four distributors – alongside telephone surveys with 111 pharmacies to collect additional information.
“From the results of the conducted inspections, it was verified that there is no evidence of parallel exportation of this drug since July 2013, so the packages that currently exist on the Portuguese distribution circuit are intended solely for the domestic market” said INFARMED, noting that “the analysis of trends in consumption of the drug in question, in conjunction with the data collected from pharmacies and distributors found that the quantities of Azilect that were placed on the distribution circuit by the company responsible for its marketing did not meet the needs market in order to maintain a steady supply of pharmacies. ”
In a meeting held yesterday, the company in question, Teva Pharma pledged to strengthen, as of September, the number of packages available in the market in order to overcome these supply issues.
In a statement to The Portuguese Association of Patients with Parkinson hopes the lack of medicines such as existed with Azilect not happen again because the situation brings ‘great inconvenience’.
Rasagiline (Azilect) is an irreversible inhibitor of monoamine oxidase type B (MAO-B), an enzyme that breaks down dopamine after its up-take, blocking central dopamine metabolism, thus increasing synaptic concentrations of the neurotransmitter. It is typically used in monotherapy in early disease, and to reduce “off” time when used as an adjunct to levodopa.
José Vieira, from the Portuguese Association of Patients with Parkinson, in a statement to TSF, hopes the lack of medicines such as the one with Azilect does not happen again, since it brings ‘great inconvenience’ to patients.